Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

168 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of Hydroxyurea?

Answered by
Dr.
Dr. Deepak Sundriyal

Oncologist

Practicing since :2005

Answered : 1452 Questions

default
Posted on Tue, 7 Mar 2017 in Medicines and Side Effects
Question: Good morning,

1. How severe are the side effects of a 500 mg a day dose of hydroxyurea capsules.

2. My husband has begun taking the above dose to treat high blood platelet count (706). Is this treatment common?

3. Because of the warnings of the safe handling of the medicine and the side effects to unborn children, my husband is concerned about sexual intercourse and the side effects the drug may cause him (bruising) and on me (sperm). Should he be concerned?

Thank you.
doctor
Answered by Dr. Deepak Sundriyal 42 minutes later
Brief Answer:
Side effects are uncommon

Detailed Answer:
Hello dear. I have gone through the details.

So hydroxyurea is commonly given to reduce the platelet counts. At this dose, the side effects are uncommon and are in the form of a mild diarrhoea or some skin rash.

However, during treatment with hydroxyurea, one must not plan for family and contraception is advisable.

Feel to ask further.

Thanks and regards
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Deepak Sundriyal 2 days later
Thank you for your reply. However, I don’t believe items 2 and 3 of my original message were addressed. Please advise.

doctor
Answered by Dr. Deepak Sundriyal 2 hours later
Brief Answer:
Its a fairly common treatment

Detailed Answer:
Hello dear. Yes its a fairly common treatment option to decrease the elevated counts. Only after a couple of days use, counts will drop. At this point of time the riak of bruise will be low and intercourse can be done with practically no risk. However, contraception needs to be maintained.
Thanks and regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Deepak Sundriyal 20 minutes later
Thank you.
doctor
Answered by Dr. Deepak Sundriyal 1 minute later
Brief Answer:
Take care

Detailed Answer:
Welcome dear.
Thanks and regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests

Recent questions on  Diarrhoea

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

My 4 month old boy poop is somewhat whitish yellow/lime color since 2/3 days and its loose in nature .Previously his poop color was sometimes yellow and greenish in color. It is sign of worry for this whitish yellow/lime nature.

doctor1 MD

Hi My wife is now almost 38 weeks pregnant. Today she had uneasiness in stomach and had loose motions . Is this the start of labour. How and when do we go to the Emergency or Hospital ?

doctor1 MD

i have been suffering from stomach acidity doctor prescribed me pan 40 and perinom tablets but after 4 days of prescription, im suffering from loose motion in the morning -diarrhoea

doctor1 MD

I was vacationing in new york and returned to california on December 1. I ate a lot of street food in New York. On my flight home, I had stomach upset and nausea already. In the evening of Dec.1 I vomited a lot and subsequently had diarrhea . I also had low grade fever for 1 day. Though I am better, with good appetite , my stools have remained not formed. It s not liquid diarrhea but some parts are just sandy or grainy and the others are like shredded. I have bloating and mild nausea, and continue to have abdominal cramps. What kind of infection do you think I have? Thanks.

doctor1 MD

Three days ago I went to the local emerg department with nausea , vomitting, dizziness , headache and strong abdominal pain . They took blood and urine samples, performed xray and ct scans. They gave me fluids, pain meds, gravol, and antibiotics intravenously. Nothing showed up on the tests they did. I began to have diarrhea twenty hours after being admitted to the hospital. They felt my illness was likely gastrointestinal . I was released from the hospital at my request. The pain has lessened dramatically in the last three days. My eyes have a yellow tinge to them, though are white where my eyelid sits. They also have a slight film, which seems like just clear fluid, over them.My stool is slowly becoming less watery but is very foul smelling and has changed colour. It is very dark; almost black. I suppose that the yellowing of my eyes is most troubling as this has never occurred before. Wondering what my next steps should be? Is this illness just running its course or should I be re-examined?

doctor1 MD

Ok my son has had diarrhea and vomiting Tuesday and Wednesday just loose stool. No fever except Tuesday eveing only 100. He went to school today and came home feeling terrible. He said after he dank from the water fountain he started feeling bad. Now he has had diarrhea and vomiting since he got home from school. His temp is 98 with blood shot eyes? Any thoughts. Should I take him to the doctor in the morning?